Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2018, 8:15 PM CDT for Phillips County, Kansas; Harlan County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2018, 8:15 PM CDT (01:15 UTC)
- Expired
- Mar 23, 2018, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Harlan County, NE
The radar
The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WUUS53 KGID 240115
SVRGID
KSC147-NEC083-240200-
/O.NEW.KGID.SV.W.0003.180324T0115Z-180324T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
815 PM CDT FRI MAR 23 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northern Phillips County in north central Kansas...
Southern Harlan County in south central Nebraska...
* Until 900 PM CDT
* At 815 PM CDT, a severe thunderstorm was located 9 miles southwest
of Stamford, or 16 miles northeast of Norton, moving east at 35
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Alma, Orleans, Stamford, Long Island, Woodruff and Harlan County
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4018 9943 4007 9918 4001 9919 4000 9919
4000 9907 3977 9907 3987 9963 4018 9963
TIME...MOT...LOC 0115Z 286DEG 31KT 4003 9970
HAIL...1.75IN
WIND...60MPH
$$
Billings Wright3 follow-up statements
565
WWUS53 KGID 240133
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
833 PM CDT FRI MAR 23 2018
KSC147-NEC083-240200-
/O.CON.KGID.SV.W.0003.000000T0000Z-180324T0200Z/
Phillips KS-Harlan NE-
833 PM CDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN PHILLIPS AND SOUTHERN HARLAN COUNTIES...
At 832 PM CDT, a severe thunderstorm was located near Long Island, or
20 miles northwest of Phillipsburg, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Alma, Orleans, Stamford, Long Island, Woodruff and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4018 9943 4007 9918 4001 9919 4000 9919
4000 9907 3977 9907 3987 9963 4018 9963
TIME...MOT...LOC 0132Z 286DEG 28KT 3999 9955
HAIL...1.75IN
WIND...60MPH
$$
Billings Wright522
WWUS53 KGID 240140
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
840 PM CDT FRI MAR 23 2018
KSC147-NEC083-240200-
/O.CON.KGID.SV.W.0003.000000T0000Z-180324T0200Z/
Phillips KS-Harlan NE-
840 PM CDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN PHILLIPS AND SOUTHERN HARLAN COUNTIES...
At 840 PM CDT, a severe thunderstorm was located near Woodruff, or 14
miles north of Phillipsburg, moving east at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Alma, Orleans, Long Island, Woodruff and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4018 9944 4007 9918 4001 9919 4000 9919
4000 9907 3977 9907 3987 9963 4018 9950
TIME...MOT...LOC 0140Z 284DEG 51KT 3996 9939
HAIL...1.50IN
WIND...60MPH
$$
Billings Wright501
WWUS53 KGID 240154
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
854 PM CDT FRI MAR 23 2018
NEC083-240204-
/O.CAN.KGID.SV.W.0003.000000T0000Z-180324T0200Z/
Harlan NE-
854 PM CDT FRI MAR 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARLAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4000 9946 4000 9907 3977 9907 3984 9946
TIME...MOT...LOC 0154Z 286DEG 31KT 3993 9924
$$
KSC147-240200-
/O.CON.KGID.SV.W.0003.000000T0000Z-180324T0200Z/
Phillips KS-
854 PM CDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN PHILLIPS COUNTY...
At 854 PM CDT, a severe thunderstorm was located 10 miles south of
Harlan County Dam, or 12 miles north of Phillipsburg, moving east at
35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9946 4000 9907 3977 9907 3984 9946
TIME...MOT...LOC 0154Z 286DEG 31KT 3993 9924
HAIL...1.25IN
WIND...60MPH
$$
Billings WrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:35 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 23, 6:35 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Hastings NE 635 PM CDT Fri Mar 23 2018 .SHORT TERM...(This evening through Saturday) Issued at 223 PM CDT Fri Mar 23 2018 A weak frontal boundary near the NE/KS state line this afternoon will become the focus for thunderstorm formation this evening. Expect convection starting to initiate across the high plains the past hour to spread east through the late afternoon and evening hours. With some modest elevated instability and decent 0-6 KM shear values present...could see a few of these storms reach severe criteria...with large hail being the primary focus. Not surprisingly...most of the short term guidance is hinting at some thunderstorm development near and on the cool side of this boundary this evening. As a result...expect to see some strong to marginally severe storms ride this boundary similar to HRRR/RAP/NAM...and blended this guidance to come up with shower and thunderstorm coverage for this evening. With the fairly progressive nature of these showers and thunderstorms tonight...expect precipitation to come to an end before daybreak Saturday...with cooler air filtering in across the local area tomorrow. While there could be some clearing across the southwestern half of the area tomorrow...clouds will likely linger east of highway 281...with a cloudy and cool afternoon anticipated as clouds wrap around the departing surface low. .LONG TERM...(Saturday night through Friday) Issued at 223 PM CDT Fri Mar 23 2018 A fairly active and seasonably cool start to the extended periods is anticipated as troughiness across the west...followed by a progressive northwestelry flow...will impact the local weather through the end of next week. While overall...not a lot of precipitation is anticipated with a weak disturbance Saturday night...overnight low temperatures came down a couple of degrees and these cooler lows justified the continued mention of some light mixed precipitation across the region. Evenso...qpf values will not amount to much...so do not think this will be a large concern for the time being. Thereafter...additional chances for precipitation are anticipated periodically through the end of the week...as multiple weak disturbances make their way across the local area. While no particular day appears too threatening...could see a few isolated thunderstorms in spots anywhere from late Sunday night through Tuesday morning...although at this point they do not appear that they will approach severe limits. Thereafter...the temperatures will fluctuate around seasonal norms through the end of next week...with some additional small chances of precip. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 635 PM CDT Fri Mar 23 2018 The main aviation forecast concern is in the first 6 hours with the chance of thunderstorms, then a continued chance for IFR ceilings to persist into the morning hours. Showers and thunderstorms have developed and will impact both the KEAR/KGRI terminals in the first 3 to 6 hours, with the best chance in the first 3 hours. Have VCTS at this juncture, but will likely amend for prevailing Thunderstorms. After the thunderstorms exit, low clouds are expected with MVFR to IFR ceilings persisting into the morning hours. Winds will become northerly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Billings Wright
Hazardous weather outlook, Mar 23, 2:40 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 240 PM CDT Fri Mar 23 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 240 PM CDT Fri Mar 23 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop during the late afternoon through evening hours. There is a slight risk that some of these storms could produce hail to the size of quarters and wind gusts to 60 mph...especially near the Nebraska and Kansas state lines. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix of freezing rain...sleet...and snow could occur across portions of south central Nebraska late Saturday night into Sunday morning. Precipitation amounts will be very light. In addition...a few non-severe thunderstorms are possible across portions of the outlook area late Sunday night through Monday evening. .SPOTTER INFORMATION STATEMENT... Spotters...please relay any reports of hail or strong thunderstorm wind gusts to the National Weather Service late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, Mar 23, 7:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
745 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 5 NW HUNTLEY 40.26N 99.36W
03/23/2018 U0.75 INCH HARLAN NE STORM CHASER
45 MPH WINDS.
&&
THIESLocal storm report, Mar 23, 7:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL WILSONVILLE 40.11N 100.10W
03/23/2018 E0.50 INCH FURNAS NE CO-OP OBSERVER
COVERING THE GROUND.
&&
THIESLocal storm report, Mar 23, 8:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL EDISON 40.28N 99.78W
03/23/2018 E1.00 INCH FURNAS NE TRAINED SPOTTER
MOSTLY NICKEL SIZE HAIL, A FEW UP TO THE
SIZE OF QUARTERS.
&&
THIESSpecial weather statement, Mar 23, 8:03 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
803 PM CDT FRI MAR 23 2018
NEZ073-082-083-240130-
Phelps NE-Harlan NE-Furnas NE-
803 PM CDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...NORTHEASTERN
FURNAS AND NORTHERN HARLAN COUNTIES UNTIL 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to near Edison. Movement was east
at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Holdrege, Oxford, Loomis, Funk, Edison, Atlanta, Huntley and Ragan.
LAT...LON 4035 9971 4035 9964 4044 9964 4051 9958
4054 9918 4019 9918 4018 9985
TIME...MOT...LOC 0103Z 269DEG 42KT 4046 9955 4023 9973
Billings WrightSpecial weather statement, Mar 23, 8:04 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
804 PM CDT FRI MAR 23 2018
NEZ074-084-240130-
Franklin NE-Kearney NE-
804 PM CDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND
SOUTHEASTERN KEARNEY COUNTIES UNTIL 830 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hildreth, or 19 miles southeast of Holdrege, moving northeast at 35
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hildreth, Upland, Heartwell and Norman.
LAT...LON 4061 9873 4060 9872 4031 9873 4019 9906
4034 9918
TIME...MOT...LOC 0104Z 239DEG 32KT 4031 9904
Billings WrightLocal storm report, Mar 23, 8:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 3 SSE BEAVER CITY 40.10N 99.80W
03/23/2018 E0.88 INCH FURNAS NE TRAINED SPOTTER
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 8:08 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 52 min |
| Mar 23, 8:57 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 48 min |
| Mar 23, 9:42 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 21 min |
| Mar 23, 7:40 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| Mar 23, 7:53 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 37 min |
| Mar 23, 8:03 PM CDT | Special Weather Statement | GID | Phelps | 27 min |
| Mar 23, 8:04 PM CDT | Special Weather Statement | GID | Kearney | 26 min |
| Mar 23, 8:34 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney | 41 min |
| Mar 23, 9:48 PM CDT | Special Weather Statement | GID | Nuckolls | 42 min |
| Mar 23, 10:40 PM CDT | Special Weather Statement | GID | Thayer | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.